New Mexico, 2016Heavy Rain in New Mexico, August 29, 2016
August 29, 2016 · NWS MAF · 1 event in 1 county or zone
An upper low was moving east over New Mexico and deep moisture was moving across southeast New Mexico and West Texas. Lift generated from the upper low combined with surface heating to generate showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper low was moving east over New Mexico and deep moisture was moving across southeast New Mexico and West Texas. Lift generated from the upper low combined with surface heating to generate showers and thunderstorms. The plentiful moisture across the area and weak winds aloft contributed to heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 29, 3:57 AM MST, 2 hours 3 minutes earlier.
Area forecast discussion, Aug 29, 3:57 AM MST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
557 AM CDT MON AUG 29 2016
.DISCUSSION...
The latest Aviation Discussion is included below.
&&
.AVIATION...
Showers persist over the Permian basin, but thunderstorms have
waned. Expect VFR conditions to prevail through the day, if not
most of the night. Thunderstorms are expected to develop again
this afternoon, but will wait another issuance to get a better
handle on which terminals will be affected.
&&
.PREV DISCUSSION... /issued 416 AM CDT MON AUG 29 2016/
Heavy rain has fallen across much of Lea Co and the northwest
Permian Basin overnight. Some spots have picked up over 5 inches
of rain causing areas of flash flooding. Scattered showers and a
few storms continue across the central Permian Basin early this
morning. Expect this to continue for a few more hours before this
morning round of convection dissipates.
Little will change today as an upper low slowly moves east into NM
and keeps deep moisture streaming overhead. Lift east of the low
will combine with surface heating to help generate scattered showers
and thunderstorms, especially across SE NM and the higher terrain of
W TX. Convection may spread east again overnight as a modest low
level jet develops. Heavy rain will remain the greatest concern over
the next few days with PWATs well over our seasonal norms. Will
issue a Flash Flood Watch for the western 3/4 of the CWA. This is
where the heaviest rain has fallen over the past few days and
where the best chance for convection will be today/tonight.
The upper low will more or less evolve into a weakness early this
week. This weakness will stick around leading to more showers and
thunderstorms each day through at least Thursday. Temperatures
will also remain below normal until at least the latter part of
the week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 86 69 86 69 / 40 50 50 40
Carlsbad 79 66 75 65 / 60 70 70 60
Dryden 88 71 87 71 / 50 50 50 40
Fort Stockton 83 66 82 66 / 60 60 50 40
Guadalupe Pass 72 60 69 60 / 60 60 70 50
Hobbs 79 64 76 64 / 60 60 60 60
Marfa 76 62 74 61 / 70 50 60 50
Midland Intl Airport 84 68 83 68 / 50 50 50 50
Odessa 84 68 84 68 / 50 50 50 50
Wink 85 68 82 68 / 60 60 60 50
&&
.MAF Watches/Warnings/Advisories...
NM...Flash Flood Watch through late tonight for Central Lea County-
Eddy County Plains-Guadalupe Mountains of Eddy County-
Northern Lea County-Southern Lea County.
TX...Flash Flood Watch through Tuesday morning for Andrews-Big Bend
Area-Crane-Davis/Apache Mountains Area-Dawson-Ector-Gaines-
Guadalupe Mountains-Loving-Marfa Plateau-Martin-Midland-
Pecos-Presidio Valley-Reeves County and Upper Trans Pecos-
Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.
&&
67/29Hazardous weather outlook, Aug 29, 2:10 AM MST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
410 AM CDT MON AUG 29 2016
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-300915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
410 AM CDT MON AUG 29 2016 /310 AM MDT MON AUG 29 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS CAPABLE OF HEAVY RAINFALL,
LOCALIZED FLASH FLOODING AND FREQUENT LIGHTNING STRIKES WILL BE
POSSIBLE THROUGH TONIGHT, ESPECIALLY ALONG AND WEST OF A LAMESA TO
GREENWOOD TO SHEFFIELD TO DRYDEN LINE WHERE A FLASH FLOOD WATCH
IS IN EFFECT. ELEVATED FLOWS, IF NOT FLOODING, WILL BE POSSIBLE
ON THE RIO GRANDE RIVER, OR THE PECOS RIVER IN NEW MEXICO.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE AREA
THROUGH WEDNESDAY. HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL
CONTINUE TO BE THE MAIN CONCERN WITH THESE STORMS, ALONG WITH
FLOODING ALONG THE RIO GRANDE, IF NOT THE PECOS RIVER IN SOUTHEAST
NEW MEXICO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Aug 29, 12:09 AM MST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
209 AM CDT MON AUG 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM FLASH FLOOD 10 NE ANDREWS 32.42N 102.43W
08/29/2016 ANDREWS TX LAW ENFORCEMENT
THE ANDREWS COUNTY S.O. REPORTED 2 FEET OF WATER RUNNING
OVER THE INTERSECTION OF RANCH ROAD 1788 AND NE 7100,
ABOUT 10-11 MILES NORTHEAST OF ANDREWS.
&&
AKLLocal storm report, Aug 29, 6:00 AM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
800 AM CDT MON AUG 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 3 N HOBBS 32.78N 103.16W
08/29/2016 E4.27 INCH LEA NM TRAINED SPOTTER
REPORTED AT 7 AM MDT 3 MILES NORTH OF BENDER BOULEVARD IN
HOBBS. POWER OUT FOR 1 1/2 HOURS STARTING ABOUT 11 PM.
&&
CMRHeavy Rain, Lea
- When
- August 29, 6:00 AM MST to 8:00 AM MST
- Where
- Lea County, 3 mi N of Hobbs
- Reported by
- Trained Spotter
- Coordinates
- 32.743, -103.130
Heavy rain fell in Hobbs. 4.27 inches of rain was reported three miles north of Bender Boulevard in Hobbs.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New York, August 29, 20161 death · 1 event
- Flash Flooding and Hail in Colorado, August 29, 2016$150,000 · 1 in hail · 8 events
- Flash Flooding and Heavy Rain in Iowa, August 29 to 30, 2016$40,000 · 11 events
- Rip Current in New Jersey, August 29, 20161 injured · 1 event
- Flooding and Damaging Wind in Kansas, August 29 to 31, 201656 kt wind · 7 events
- Flash Flooding and Hail in Minnesota, August 29, 20160.88 in hail · 6 events
- Flash Flooding in Illinois, August 29, 2016$5,000 · 3 events
- Flooding in Kansas, August 29 to 30, 20162 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 29, 20162 events
- Flash Flooding in Texas, August 29, 2016$2,000 · 2 events
- Waterspout in Gulf of Mexico, August 29, 20162 events
- Damaging Winds in Georgia, August 29, 2016$2,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656084.